Delayed postoperative neurological deterioration from prolonged sodium nitroprusside administration. Case report

Z. Ram, R. Spiegelman, G. Findler, M. Hadani

Research output: Contribution to journalArticlepeer-review

Abstract

Sodium nitroprusside is commonly used for the induction of hypotension during neurosurgical procedures. Its toxicity stems from hemodynamic compromise as well as from its metabolites, especially the formation of cyanide. A patient is described who underwent craniotomy for hypertensive intracerebral hemorrhage. He gradually recovered following the operation, but needed continued administration of sodium nitroprusside for control of hypertension. On the 7th postoperative day, he deteriorated into coma with evidence of severe edema and herniation on the computerized tomography scan. Cessation of sodium nitroprusside and treatment for cyanide poisoning resulted in resolution of his symptoms within hours. The potential toxicity of sodium nitroprusside, measures to prevent toxicity, and therapeutic steps are discussed.

Original languageEnglish
Pages (from-to)605-607
Number of pages3
JournalJournal of Neurosurgery
Volume71
Issue number4
DOIs
StatePublished - 1989
Externally publishedYes

Fingerprint

Dive into the research topics of 'Delayed postoperative neurological deterioration from prolonged sodium nitroprusside administration. Case report'. Together they form a unique fingerprint.

Cite this